Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2005, 8:58 PM CDT for Republic County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2005, 8:58 PM CDT (01:58 UTC)
- Expired
- Apr 18, 2005, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Republic County, KS
The radar
The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1986 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 190159
SVRTOP
KSC157-190245-
/O.NEW.KTOP.SV.W.0027.050419T0158Z-050419T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT MON APR 18 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 945 PM CDT
* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF REPUBLIC...OR ABOUT 31 MILES NORTHWEST OF CONCORDIA...
MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
REPUBLIC...
BELLEVILLE...
MUNDEN...
NARKA...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3986 9737 3981 9738 3981 9791 3999 9792
4000 9737
$$1 follow-up statement
000
WWUS53 KTOP 190222
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT MON APR 18 2005
KSC157-190245-
/O.CON.KTOP.SV.W.0027.000000T0000Z-050419T0245Z/
REPUBLIC-
922 PM CDT MON APR 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
NORTHERN REPUBLIC COUNTY...
AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF REPUBLIC...OR ABOUT 32 MILES NORTHWEST
OF CONCORDIA...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
REPUBLIC...NARKA...MUNDEN AND BELLEVILLE.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3986 9737 3981 9738 3981 9791 3999 9792
4000 9737
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:28 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Apr 18, 3:28 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT MON APR 18 2005 .DISCUSSION... SHORT TERM CONCERNS ARE POTENTIAL FOR SEVERE THIS EVENING ESPECIALLY NORTH OF I70...THEN PRECIPITATION CHANCES THROUGH FRIDAY NIGHT AND AGAIN LATE SUNDAY INTO NEXT MONDAY. SURFACE TROUGH ALONG HIGH PLAINS WITH TIGHT GRADIENT EVIDENCE THE WINDS GUSTING 30 TO 40 KTS. MAIN UPPER TROUGH DIGGING SOUTH OVER THE WESTERN STATES WHILE COMPACT SHORTWAVE ON WATER VAPOR ROTATING NORTHEAST OUT OF CENTRAL NEBRASKA. ANOTHER ROUND OF THUNDERSTORMS HAVE BUBBLED UP UNDER THIS FEATURE HEADING INTO THE MID AFTERNOON HOURS. MOISTURE CONVERGENCE HAS BEEN FROM SOUTHWEST PORTION OF THE STATE INTO THE NORTH CENTRAL. MID AFTERNOON TEMPS IN THE MIDDLE 70S WITH DEWPOINTS MIDDLE 50S EAST TO AROUND 60 CENTRAL. CU FIELDS SHOWING MOST DEVELOPMENT TO OVER THE NORTHERN COUNTIES...CAPE VALUES GENERALLY FROM AROUND 700 EAST TO NEAR 2000 CENTRAL...WITH LOW LEVEL CAP. STILL HAVE CONCERNS FOR SEVERE WEATHER THROUGH AT LEAST THE MID EVENING HOURS WITH HINT OF ENERGY AND MID LEVEL DRYING WORKING AROUND SHORTWAVE. INSTABILITY AND LIFT SHIFT NORTH AFTER MIDNIGHT THUS HAVE DROPPED POPS INTO THE SLIGHT CHANCE RANGED FOR ALL BUT FAR NORTHEAST COUNTIES. TUESDAY THROUGH WEDNESDAY...THROUGH TO THE WEST GRADUALLY PUSHES EAST WITH DIFFLUENT FLOW BUT NO CLEAR FEATURE TO FOCUS LIFT EXCEPT HAVE AFTERNOON INSTABILITY...THUS JUST 20 POPS. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT UPPER TROUGH GRADUALLY FILLS AND LIFTS NORTHWARD WHILE HINTING OF SHORTWAVES BEING EJECTED OUT INTO THE PLAINS. AT THE SAME TIME SURFACE BOUNDARY SLIPS SOUTHEAST ACROSS AREA. TIMING DIFFERS ON MODELS...GOING 30 TO 40 POPS THROUGH THE PERIOD GIVEN SOME UNCERTAINTY ON BOUNDARY TIMING. FOR THE FRIDAY THROUGH MONDAY PERIOD...MODELS TRENDING TOWARD SOMEWHAT DIFFERENT SOLUTIONS HERE WITH THE GFS EJECTING ANOTHER PIECE OF ENERGY OUT OF WESTERN TROUGH WHICH IT GRADUALLY FILLS...00Z ECMWF HAS MORE SIGNIFICANT IMPULSE AND ITS SLOWER TO PUSH EAST. LEANING TOWARD ECMWF SLOWER SOLUTION KEPT POPS KEPT SOME 30 TO 40 POPS FRIDAY AND OVER FAR EASTERN COUNTIES FRIDAY NIGHT. THIS FEATURE SLIPS EAST SATURDAY INTO SUNDAY WITH NORTHWEST FLOW THEN DEVELOPING ALOFT. GFS SCENARIO HAS UPPER LOW CLOSING OFF OVER UPPER MISSISSIPPI VALLEY THEN SLIDING SLOWLY SOUTHEAST. 168 HR 00Z ECMWF ABSENT THE CLOSED LOW FEATURE IN THE NORTHWEST WEST FLOW. GIVEN VARIANCE OF MODELS...KEEPING FORECAST DRY FOR THE WEEKEND INTO MONDAY. MAX TEMPS IN THE MID TO UPPER 60S AND LOWS MID TO UPPER 40S. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && PF
Hazardous weather outlook, Apr 18, 4:34 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 434 PM CDT MON APR 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 434 PM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA ESPECIALLY DURING THE EVENING HOURS. IF ANY STORMS DEVELOP THEY COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE OVER THE NORTHERN COUNTIES ESPECIALLY NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE CONTINUES TO BE SOME CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. THE BEST CHANCES FOR THUNDERSTORMS LOOKS TO BE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A FRONTAL BOUNDARY MOVES INTO THE AREA. THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF THIS BOUNDARY HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 18, 8:47 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 847 PM CDT MON APR 18 2005 KSZ008>012-020>024-034>036-190700- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-MARSHALL-NEMAHA-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE 847 PM CDT MON APR 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 162 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY DICKINSON SOME CITIES IN THE WATCH ARE... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 60 min |
| Apr 18, 10:46 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 59 min |
| Apr 18, 10:55 PM CDT | Flash Flood Warning | TOP | Republic | 3 hr |
| Apr 18, 10:59 PM CDT | Tornado Warning | TOP | Republic | 61 min |
| Apr 18, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.